Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 60, NWS Las Vegas, NV

August 2, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2014, 5:18 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 5:18 PM MST (00:18 UTC)
Expired
Aug 2, 2014, 8:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WGUS55 KVEF 030018
FFWVEF
AZC015-030315-
/O.NEW.KVEF.FF.W.0060.140803T0018Z-140803T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM MST SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 815 PM MST

* AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 13 MILES SOUTH OF DIAMOND CREEK
  CAMPGROUND...OR 42 MILES NORTHEAST OF KINGMAN. THE STORM           
  PRODUCING FLASH FLOODING WAS MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3553 11334 3554 11348 3550 11354 3572 11373
      3580 11356 3581 11333

$$

OUTLER
2 follow-up statements
749 
WGUS75 KVEF 030114
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM MST SAT AUG 2 2014

AZC015-030315-
/O.CON.KVEF.FF.W.0060.000000T0000Z-140803T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
614 PM MST SAT AUG 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 611 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS ARE 
LOCATED NEAR DIAMOND CREEK CAMPGROUND...OR 50 MILES NORTHEAST OF 
KINGMAN...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
DIAMOND CREEK CAMPGROUND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF UP TO ONE HALF INCH IS EXPECTED IN ADDITION 
TO THE INCH OR MORE THAT HAS ALREADY FALLEN.

&&

LAT...LON 3553 11334 3554 11348 3550 11354 3572 11373
      3580 11356 3581 11333

$$

OUTLER
769 
WGUS75 KVEF 030307
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
807 PM MST SAT AUG 2 2014

AZC015-030316-
/O.EXP.KVEF.FF.W.0060.000000T0000Z-140803T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
807 PM MST SAT AUG 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST FOR CENTRAL
MOHAVE COUNTY...

RAINFALL HAS BEEN DECREASING IN INTENSITY AND HAS BEEN RATHER LIGHT 
FOR THE PAST HOUR. THE THREAT OF FLASH FLOODING HAS ENDED FOR NOW. 

LAT...LON 3553 11334 3554 11348 3550 11354 3572 11373
      3580 11356 3581 11333

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:52 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 2:52 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT SAT AUG 2 2014

.SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH A RISK OF HEAVY
RAIN CAN BE EXPECTED THROUGH SUNDAY AS DEEPER MOISTURE AND A STRONG
UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE
FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY NEXT
WEEK.
&&

.DISCUSSION...THE STRONG UPPER LEVEL LOW WE HAVE BEEN WATCHING THE
LAST FEW DAYS IS MOVING NORTHWARD INTO NORTHERN BAJA CALIFORNIA THIS
AFTERNOON. IT WILL CONTINUE TO PUSH NORTH THROUGH THE WEEKEND AND
PROVIDE ANOMALOUS MOISTURE ACROSS OUR AREA. PRECIPITABLE WATER OF
1.37 INCHES FROM THE 12Z VEF SOUNDING IS PUSHING +2 STANDARD
DEVIATIONS FOR THIS TIME OF YEAR. AN ENSEMBLE PW FORECAST OF ROUGHLY
1.5-1.6 INCHES CAN BE EXPECTED FOR TOMORROW...WHICH IS IN THE 99TH
PERCENTILE FOR THIS TIME OF YEAR. OKAY...ENOUGH STATISTICS...IT IS
MOIST OUT THERE. COMBINE THIS MOISTURE WITH POSITIVE VORTICITY
ADVECTION ASSOCIATED WITH THE UPPER LOW AND THE FLASH FLOOD WATCH IS
LOOKING SOLID THROUGH TOMORROW EVENING.

SHOWERS AND THUNDERSTORMS THAT WERE ONGOING THIS MORNING SOUTH OF
THE LAS VEGAS VALLEY ARE PROGRESSING SOUTHWESTWARD ACROSS SAN
BERNARDINO COUNTY. ADDITIONAL CONVECTION IS DEVELOPING IN NORTHERN
ARIZONA...EAST OF MOHAVE COUNTY. ALL GUIDANCE TRACKS THIS ACTIVITY
TO THE WEST...IN CONCERT WITH MID-LEVEL STEERING FLOW. EXPECT
INCREASING CHANCES ACROSS OUR EASTERN COUNTIES THIS AFTERNOON AND
THROUGH THE EVENING. I EVEN ANTICIPATE OUTFLOW FROM STORMS THAT
DEVELOP IN MOHAVE COUNTY LATER TO REACH THE LAS VEGAS VALLEY THIS
EVENING AND GENERATE NEW CONVECTION /OR BE A HYBRID CONTINUAL
PROPAGATION OF THE MOHAVE CONVECTION/. SO HAVE RAISED POPS IN THE
VALLEY FOR THIS EVENING AND INTO THE OVERNIGHT HOURS. CHANCES
INCREASE FARTHER NORTH AND WEST SUNDAY AS MOISTURE AND FORCING
CONTINUE TO ADVECT IN THOSE DIRECTIONS. THE MAIN HAZARDS WITH
CONVECTION THIS WEEKEND WILL BE VERY HEAVY RAINFALL...GUSTY
WINDS...AND LOCALIZED AREAS OF BLOWING DUST ON THE LEADING EDGE OF
OUTFLOW.

PRECIP CHANCES WILL SHIFT MAINLY TO OUR NORTHEASTERN HALF OF THE
FORECAST AREA MONDAY AS ANOTHER VORT MAX ROUNDS THE LOW...WHICH
SHOULD BE POSITIONED ACROSS WESTERN NEVADA IN THE MORNING AND SLOWLY
LIFTING NORTH. DRY SOUTHWEST FLOW SHOULD BRING SOME CLEARING MONDAY
AFTERNOON TO PORTIONS OF SAN BERNARDINO COUNTY. WILL CONTINUE WITH
PRECIPITATION CHANCES DECREASING FROM SOUTHWEST TO NORTHEAST MONDAY
NIGHT AS THE VORT MAX PUSHES INTO UTAH.

SOUTHWEST FLOW WILL BE OVER THE AREA TUESDAY THROUGH THURSDAY WITH
A PACIFIC TROUGH MOVING FROM CALIFORNIA THROUGH NEVADA. THE FORCING
ASSOCIATED WITH THIS TROUGH COMBINED WITH LINGERING MOISTURE WILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA. WITH THE DEPARTURE OF THIS
WAVE AND MORE WIDESPREAD SOUTHWEST FLOW...FRIDAY IS LOOKING FAIRLY
DRY CWA-WIDE.

TEMPERATURES WILL REMAIN RATHER COOL THIS WEEKEND THROUGH MONDAY
WITH THE UPPER LOW...ANOMALOUS MOISTURE...PRECIP...AND CLOUD COVER
HANGING AROUND THE REGION. TEMPERATURES WILL THEN WARM THROUGH THE
WEEK AND REACH NEAR NORMAL CONDITIONS FOR THE LATTER HALF OF THE
WORK WEEK.
&&

.AVIATION...FOR MCCARRAN...IT WILL BE A DIFFICULT WEEKEND WITH
CHANCES OF SHOWERS AND THUNDERSTORMS NEAR THE TERMINAL AND IN ALL
APPROACH CORRIDORS...RESULTING IN PERIODS OF LOW CEILINGS AND
NUMEROUS OUTFLOW BOUNDARIES WHICH WILL BRING SHIFTING WINDS TO THE
AIRPORT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL INCREASE AREAWIDE TODAY AND
SUNDAY...WITH THE MAIN CONCERNS BEING VERY HEAVY RAIN AND ERRATIC
GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND SUNDAY FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND
POTENTIAL FLASH FLOODING.
&&

DISCUSSION/AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 2, 12:07 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1207 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     DUST STORM       11 S MANIX (UP240)      34.81N 116.60W
08/02/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            BLOWING DUST OFF A DRY LAKE BED NEAR NEWBERRY SPRINGS
            REDUCED VISIBILITY TO NEAR 50 FEET IN A SMALL AREA ON
            INTERSTATE 40 RESULTING IN AT LEAST 6 BIG RIGS BEING
            INVOLVED IN AN ACCIDENT. ONE FUEL TRUCK SPILLED AT LEAST
            70 GALLONS ONTO THE ROAD.

&&

STACHELSKI
Local storm report, Aug 2, 3:19 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     DUST STORM       11 S MANIX (UP240)      34.81N 116.60W
08/02/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            *** 9 INJ *** BLOWING DUST OFF A DRY LAKE BED NEAR
            NEWBERRY SPRINGS REDUCED VISIBILITY TO NEAR 50 FEET IN A
            SMALL AREA ON INTERSTATE 40 RESULTING IN 7 BIG RIGS AND 3
            VEHICLES BEING INVOLVED IN A SERIES OF ACCIDENTS. ONE
            FUEL TRUCK SPILLED AT LEAST 70 GALLONS ONTO THE ROAD. 9
            PEOPLE WERE TAKEN TO THE HOSPITAL WITH INJURIES WITH 2
            SUFFERING MAJOR INJURIES.

&&
UPDATED WITH NEW INFORMATION FROM CALIFORNIA HIGHWAY PATROL AND AREA
MEDIA.

STACHELSKI
Local storm report, Aug 2, 3:40 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LAKE SABRINA            37.22N 118.62W
08/02/2014  M0.25 INCH       INYO               CA   PUBLIC

            LAKE SABRINA BOAT RAMP REPORTED PEA SIZE HAIL.

&&

STACHELSKI
Local storm report, Aug 2, 4:40 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PEACH SPRINGS           35.53N 113.43W
08/01/2014                   MOHAVE             AZ   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED TREES DOWN ONTO POWER LINES IN
            PEACH SPRINGS.

0445 PM     FLASH FLOOD      PEACH SPRINGS           35.53N 113.43W
08/01/2014                   MOHAVE             AZ   LAW ENFORCEMENT

            AS MUCH AS 8 TO 10 INCHES OF FLOWING WATER, MUD AND ROCKS
            WASHED ACROSS LOW SPOTS ON PAVED ROADS IN PEACH SPRINGS.

&&
DELAYED REPORTS.

STACHELSKI
Local storm report, Aug 2, 4:51 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PEACH SPRINGS           35.53N 113.43W
08/02/2014  E0.25 INCH       MOHAVE             AZ   LAW ENFORCEMENT

&&

CSTACHEL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:19 PM MSTFlash Flood WarningVEFMohave4 hr
Aug 3, 4:25 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 4:33 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Aug 3, 4:39 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.